Colorado, 2013

Hail in Colorado, June 15, 2013

June 15, 2013 · NWS PUB · 2 events in 1 county or zone

A severe thunderstorm produced large hail across northern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced large hail across northern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 15, 2:29 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 15, 2:29 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT SAT JUN 15 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 329 PM MDT SAT JUN 15 2013

CURRENTLY...

AT 2 PM...SHOWERS AND ISOLD TSRA WERE NOTED OVER THE MTNS AND
VALLEYS. A FEW SMALL ECHOES WERE ALSO BEGINNING TO DEVELOP OVER THE
LOWER ELEVATIONS OF EL PASO COUNTY. MIXING HAS OCCURRED OVER MOST OF
THE HIGHER TRRN AND VALLEYS...ALTHOUGH A GOOD CHUNK OF TELLER COUNTY
STILL HAD 30+ DWPTS. THE PLAINS ALONG THE I-25 CORRIDOR WERE IN THE
U30S...WITH 40S AND 50S OVER THE FAR E PLAINS.

FOR THE REST OF TODAY INTO TONIGHT...

A FEW SVR STORMS ARE LIKELY OVER THE PLAINS TODAY. HI RES GUIDANCE
STILL CONTINUES TO DEVELOP STORMS OVER THE PALMER...INCLUDING EL
PASO COUNTY AND PUSHES THEM EAST-SOUTHEAST ACROSS THE FAR SE PLAINS.
WITH PRETTY GOOD MOISTURE OUT EAST WE SHOULD SEE SOME LOCALLY HEAVY
RAIN OVER THE FAR E PLAINS. LATEST GUIDANCE IS INDICATING THE BRUNT
OF THE ACTIVITY SHOULD BE OUT OF THE REGION BY THE 20-21Z TIME
FRAME. IF WE CAN GET ENOUGH ACTIVITY OVER THE CO E PLAINS WE SHOULD
BE ABLE TO GET A GOOD OUTFLOW BOUNDARY TO PUSH DOWN THE PLAINS
ADVECTING BENEFICIAL LOW LEVEL (50S DWPTS) MOISTURE DOWN THE PLAINS.

MTNS WILL SEE DRY ISOLD TSRA THROUGH EARLY EVENING.

SUNDAY...

THINGS SHOULD BE A BIT LESS BUSIER TOMORROW AS BEST INSTABILITY WILL
BE OVER THE FAR SE PLAINS. LATEST GUIDANCE INDICATES QUITE A BIT OF
HIGH BASED ACTIVITY OCCURRING ACROSS THE REGION BY MID AFTERNOON
WITH STRONGER STORMS FORMING OVER THE FAR E PLAINS BY LATE IN THE
DAY. DONT EXPECT TOO MUCH DIFFERENCE IN MAX TEMPS FROM TODAY..WITH
MAINLY TEMPS IN THE 90-95F RANGE. 80S VALLEYS AND EL PASO COUNTY.

OVER THE MTNS...EXPECT ISOLD LTG STRIKES WITH WITH GUSTY WINDS. NO
WETTING RAINS EXPECTED OVER THE HIGHER TRRN. AM AFRAID WE MAY SEE
MORE FIRE STARTS WITH THE ISOLD CG STRIKES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 329 PM MDT SAT JUN 15 2013

.WETTER PATTERN THROUGH TUESDAY THEN WARM AND DRY...

.SUNDAY NIGHT THROUGH TUESDAY...SHORTWAVE RIDGE DEVELOPS TO THE
WEST OF COLORADO. SURFACE HIGH PRESSURE WILL DEVELOP OVER THE HIGH
PLAINS...WITH UPSLOPE FLOW DEVELOPING OVER EASTERN COLORADO. AS A
RESULT...LOW LEVEL MOISTURE WILL MOVE ONTO THE EASTERN PLAINS AND
EASTERN MOUNTAINS. GRIDS FOLLOW THE CONSENSUS GUIDANCE FAIRLY
CLOSELY AS SUBTLE FEATURES WILL ENHANCE CONVECTIVE CHANCES OVER
THE PLAINS AND EASTERN MOUNTAINS. MCS IS FORECAST TO MOVE SOUTHEAST
INTO WEST CENTRAL KANSAS SUNDAY EVENING...AND OUTFLOW FROM THIS
MCS CAN FURTHER ENHANCE THE AMOUNT OF LOW LEVEL MOISTURE. ON
MONDAY AND TUESDAY...LOW LEVEL MOISTURE WILL ALLOW FOR THE
DEVELOPMENT OF STORMS OVER THE MOUNTAINS WHICH WILL MOVE EASTWARD
TO THE PLAINS DURING THE LATE AFTERNOON AND EVENING. GFS HAS A MCS
MOVING OVER THE PLAINS LATE MONDAY NIGHT AND LINGERING AFTER
SUNRISE TUESDAY. MCS IS ASSOCIATED WITH A DISTURBANCE MOVING
THROUGH THE RIDGE MONDAY NIGHT. GRIDS HAVE POPS LINGERING AFTER
SUNRISE TUESDAY NEAR THE KANSAS BORDER. TIMING OF THE SHORTWAVE
COULD CHANGE AND STORMS COULD END EARLIER. CONTINUED DIURNAL POPS
TUESDAY AFTERNOON AND WELL INTO THE EVENING AS GFS SUGGESTS ANOTHER
DISTURBANCE PASSING OVER THE STATE LATE TUESDAY NIGHT.
HOPEFULLY...THE POSSIBLE MCS MONDAY NIGHT AND TUESDAY NIGHT WILL
BRING MUCH NEEDED MOISTURE TO THE REGION. GFS HAS OVER AN INCH OF
MOISTURE COVERING MUCH OF THE PLAINS...WHILE MUCH OF THE SANGRES...WET
MOUNTAINS..AND SOUTHERN I25 CORRIDOR ARE MUCH DRIER. FURTHER
WEST...THE SHORTWAVES WILL NOT HAVE AN ABUNDANCE OF MID AND UPPER
LEVEL MOISTURE. GREATEST PRECIPITATION TOTALS WILL BE OVER AND
NEAR THE CONTINENTAL DIVIDE.

.WEDNESDAY THROUGH SATURDAY...DRY SOUTHWEST FLOW ALOFT DEVELOPS
OVER THE REGION...WITH THE LEE TROUGH ALONG OR EAST OF THE KANSAS
BORDER. FIRE WEATHER CONCERNS RETURN TO THE REGION WITH LOW
HUMIDITIES...WARM TEMPERATURES AND PERIODS OF GUSTY SOUTHWEST
WINDS. A WEAK MONSOON LIKE PLUME DEVELOPS WHICH COULD BRING SOME
MID LEVEL MOISTURE INTO THE REGION. MAIN EFFECT WOULD BE SOME HIGH
BASED STORMS MOSTLY CONFINED TO THE HIGHER TERRAIN. LEE TROUGH
MAY MOVE FAR ENOUGH WESTWARD FOR SOME ISOLATED CONVECTION NEAR THE
KANSAS BORDER. CURRENTLY...BEST CHANCES FOR ANY STORMS NEAR THE
KANSAS BORDER IS ON SATURDAY. --PGW--

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 329 PM MDT SAT JUN 15 2013

ISOLD TSRA EXPECTED OVER KPUB AND KALS WITH GUSTY WINDS MAIN CONCERN
THIS AFTERNOON AND EARLY EVENING. KCOS MAY HAVE A BETTER CHANCE OF
SOME THUNDER THIS AFTERNOON WITH GUSTY WINDS AND RAIN REDUCING VIS
FOR SHORT PDS OF TIME.

TOMORROW AFTERNOON HIGH BASED CONVECTION POSSIBLE ALL 3 TAF SITES
WITH GUSTY WINDS MAIN CONCERN.

OVERALL...WINDS SFC SYNOPTIC WINDS WILL BE LIGHT AND VFR CONDITIONS
ANTICIPATED.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...PGW
AVIATION...HODANISH
Hazardous weather outlook, Jun 15, 10:11 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1111 AM MDT SAT JUN 15 2013

COZ058>089-093>099-161715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1111 AM MDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS SHORTLY
AFTER NOON...THEN SPREAD TO THE EASTERN PLAINS AND INCREASE IN
COVERAGE DURING THE REST OF THE AFTERNOON AND EVENING. OVER THE
PLAINS. ONE OR TWO OF THE STORMS MAY BE SEVERE. THE GREATEST
POTENTIAL FOR STRONG TO SEVERE STORMS WILL GENERALLY BE NORTH AND
EAST OF A LINE FROM COLORADO SPRINGS...TO LA JUNTA...TO NORTH OF
SPRINGFIELD. THE PRIMARY THREAT FROM SEVERE STORMS WILL BE WIND
GUSTS TO 60 TO 70 MPH...AND HAIL UP TO 1.5 INCHES IN DIAMETER. THE
OVERALL BEST CHANCE FOR SEVERE WEATHER TODAY WILL BE ACROSS FAR
NORTHEAST EL PASO COUNTY AND KIOWA COUNTY. LOCALLY HEAVY RAIN WILL
BE POSSIBLE WITH THE STORMS ON THE PLAINS TODAY.

ALL STORMS TODAY AND TONIGHT WILL BE CAPABLE OF DANGEROUS CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH TUESDAY AFTERNOON
AND EVENINGS ACROSS SOUTHERN COLORADO. THUNDERSTORMS OVER THE
MOUNTAINS WILL BE CAPABLE OF PRODUCING LIGHTNING AND GUSTY OUTFLOW
WINDS TO NEAR 50 MPH. OVER THE PLAINS...THUNDERSTORM ACTIVITY MAY
BE MORE ORGANIZED...ESPECIALLY MONDAY AND TUESDAY. SEVERE WINDS
AND HAIL...AND THE POSSIBILITY OF A TORNADO OR TWO...WILL BE
POSSIBLE. ALSO A LARGE AREA OF HEAVY CONVECTIVE RAINS COULD OCCUR
ON THESE DAYS.

DRY STRONG SOUTHWESTERLY FLOW WILL MOVE BACK INTO COLORADO
WEDNESDAY THROUGH FRIDAY. THIS WILL SET THE STAGE FOR WIDESPREAD
DANGEROUS FIRE WEATHER CONDITIONS FOR SOUTHERN COLORADO EACH
AFTERNOON THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR WEATHER SPOTTERS
WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING OVER THE
EASTERN PLAINS.

34/34

The radar

The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
June 15, 3:31 PM MST to 3:36 PM MST
Where
El Paso County, Calhan
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -104.300

Hail, El Paso

When
June 15, 3:37 PM MST to 3:42 PM MST
Where
El Paso County, 7.77 mi SSE of Ramah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451461, 451462.